Skip to main content
Update Location

My Location

Update your location to show providers, locations, and services closest to you.

Enter a zip code
Or
Select a campus/region

Drug-induced diarrhea

Definition

Drug-induced diarrhea is loose, watery stools that occur when you take certain medicines.

Alternative Names

Diarrhea associated with medicines; Medicine-induced diarrhea

Causes

Nearly all medicines may cause diarrhea as a side effect. The medicines listed below, however, are more likely to cause diarrhea.

Laxatives are meant to cause diarrhea.

  • They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
  • However, taking too much of a laxative can cause diarrhea that is a problem.

Antacids that have magnesium in them may also cause diarrhea or make it worse.

Antibiotics also can produce diarrhea.

  • Normally, the intestines have many different bacteria. They keep each other in balance. Antibiotics destroy some of these bacteria, which allow other types to grow too much.
  • In some cases, antibiotics can allow a type of bacteria called Clostridioides difficile to grow too much. This can lead to severe, watery, and often bloody diarrhea due to a condition called pseudomembranous colitis.

Many other drugs may cause diarrhea:

  • Chemotherapy medicines used to treat cancer.
  • Drugs used to treat heartburn and stomach ulcers, such as omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid), dexlanxoprazole (Dexilant), rabeprazole (Aciphex), pantoprazole (Protonix), cimetidine (Tagamet), famotidine (Zantac 360 and Pepcid), and nizatidine (Axid). This is uncommon.
  • Medicines that suppress the immune system (such as mycophenolate).
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain and arthritis, such as ibuprofen and naproxen.
  • Metformin used to treat diabetes.

Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.

Prevention

To prevent diarrhea due to antibiotic use, talk to your health care provider about taking supplements containing healthy bacteria (probiotics) and/or eating yogurt. Some of these products may reduce the risk for diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.

Gallery

Digestive system organs
The digestive system organs in the abdominal cavity include the liver, gallbladder, stomach, small intestine and large intestine.

References

Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology/Diagnosis/Management. 11th ed. Philadelphia, PA: Elsevier; 2021:chap 16.

Siddiqi HA, Rabinowitz S, Axiotis CA. Laboratory diagnosis of gastrointestinal and pancreatic disorders. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 24th ed. Philadelphia, PA: Elsevier; 2022:chap 23.

Last reviewed December 31, 2023 by Jenifer K. Lehrer, MD, Department of Gastroenterology, Aria - Jefferson Health Torresdale, Jefferson Digestive Diseases Network, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team..

Related specialties

Aftercare and more

Our experts